Why You Should Be Concerned About “Harmless” Drugs

In Phil Says by Philip Yiin0 Comments

This entry is about statins, probably the most widely prescribed drug type in the World. If your doctor has caught even a whiff of high cholesterol, you’ve probably been prescribed a statin. It is often assumed that statins have minimal to no side effects – why this is, we’re not sure but a lot of patients come in with this impression which we have to correct.

Kailash Chand, a doctor in the UK and deputy chairman of the British Medical Association, admits that he once brushed aside patients who complained about the symptoms of statins; muscle pain, weakness, fatigue and memory problems. Until he was himself prescribed statins:

“After 6 months, I started noticing that I was having a lack of energy,” says Chand, deputy chairman of the British Medical Association. “My regular exercise was curtailed. I was feeling tired and exhausted.”

Eventually, he developed severe back pain – bad enough that he went in for X-rays, MRI scans and various blood tests that revealed nothing.

A few weeks after he stopped taking the drug, he felt better. Pain was reduced and sleep problems improved. The impression most medical doctors and even laypeople seem to have of statins is that they’re pretty much harmless and a wonderful catch all solution needs to change. All drugs have RISKS and BENEFITS that need to looked at properly in tandem.

Dr. Tom Perry, MD, is a pharmacologist and internist and is part of a team of doctors that looks at evidence for and against drugs. In his own words:

“If people understood how relatively modest the benefits of statins are, they might be much more conservative about taking them, especially if they’re experiencing an adverse effect, and we don’t think the salesmanship has included an adequate emphasis on the importance of not harming people”

The teams bi-monthly bulletin published an issue that urged doctors to be more mindful of side effects when prescribing statins and their review found and highlighted the risks associated with statins including decreased energy and fitness, increased fatigue, sleep problems. They also found statins were associated with an increased risk in muscle aches and pains, kidney and liver problems, bleeding in the brain and type 2 diabetes.

Dr. John Mandrola, MD, a cardiologists says:

“If there is a benefit, it’s a small benefit. And I just think most patients don’t really understand. They get told their cholesterol is high and ‘You should take this drug,’”

After doing his own review of the research, Dr Mandrola concluded that statins don’t lower a persons overall risk of an early death. Why? Perhaps because statins raise the risk of diabetes in about the same number of people who might avoid a first heart attack of stroke.

Dr. Mandrola has also said:

“On the one hand, it’s clear that patients report side effects — muscle aches, pain, mental fog — all these things have been written about. When you take care of patients day in and day out, you hear that a lot”

And he’s not alone in this experience. We see this all the time in patients who come see us. These symptoms are more common than most expect and it pays to be mindful of this. To be clear, I’m not recommending you come off your statin drugs right now but if you are suffering from these symptoms (or even before you do), it is worthwhile consulting a professional about the risks and benefits of your situation and this drug.

Leave a Comment